Weakness / Numbness on Left Side - Panic Disorder?
I am a 22 year old white male, reasonably active, 6'0'' 190 lbs. I don't smoke or do drugs and limit alcohol to a couple beers on the weekends.
In 2009 and 2010 I remember feeling weakness and numbness in my left arm and hand for periods of time, especially when I was stressed.
About a week ago I experienced an attack of some sort where my heartbeat felt like it was racing out of control. I had nausea, heart palpitations, and light-headedness for maybe half an hour or so, then I felt fine. I attributed this to food poisoning and continued on with life. I now suspect it was a panic attack.
Last Tuesday as I was getting to sleep I began to notice weakness in my left arm and left leg along with chest tightness and palpitations. I drove myself to the ER where they did an EKG, chest xrays, and bloodwork, all of which came back normal. They said I had anxiety and gave me a prescription for Xanax which completely removed all my symptoms.
Over the next several days I experienced persistent weakness / numbness on my left side, especially my arm and leg but also my left jaw and face to a lesser extent. Also minor chest tightness. Again, taking Xanax completely removed my symptoms, but I tried to stay off it since I know it is easy to develop a dependence. Also, after waking in the morning up all of my symptoms seemed gone, only to reappear an hour or so after waking.
I saw my GP on Friday and she noticed lots of muscle tension in my left shoulder and arm. She gave me Lexapro to take instead of Xanax for three weeks and had me schedule follow up bloodwork to check my cholesterol.
Over this weekend, the Lexapro seems to have given me greater peace of mind and my chest area feels perfectly normal. However, the left side weakness / numbness has become more of a 'tightness' and is more evident. I'm getting some new numbness on the left side of my face. I feel a 'knot' in my back right between my left shoulder blade and spine that seems to be sending out muscle stiffness and minor pain to my neck, left arm, and shoulder. I am having to urinate frequently - though that is one of the side effects of Lexapro.
Could muscle tension from stress be causing the weakness / numbness / tension in my left side? Could it be a pinched nerve or something? What are the other possibilities? Thank you in advance.
It is very possible it is muscle/nerve issues. I am going through a similar situation except my arm is numb from the elbow to the tips of my thumb, pointer and middle finger, pain in neck, back (upper & lower) etc. Dr. says this is consistant with C5-C6 nerve entrapment (between the muscle) and possibly a slightly herniated disc in the same area. I have seen a neuroligist and he has said I have carpel tunnel of both sides (mostly left) and some muscle athropy in the hand. I have had deep tissue massage and traction which sometimes helps but never fully takes away the constant pain/weakness/numbness. I am waiting for an MRI appointment and have been reffered to a pain clinic. A prescription I just got was for Lyrica which is specificly for nerve pain. I hope something sounds familiar to you and it helps or you will at least have some new things to talk to you're Dr. about, best of luck : )
Welcome to the MedHelp forum!
You could having some neurological problem involving one half of your body. There is a chance that you have compression of the spinal nerves in the upper cervical spine region. This can happen due to overuse of computers, work involving straining of neck, herniated disc, canal stenosis, bone disease, spondylosis, poor posture etc. A MRI of the cervical spine and nerve conduction studies may be required.
The other possibility of similar symptoms in one half of body is TIA or transient ischemic attack. This can be ruled out by a CT scan or MRI. Please consult a neurologist.
If all this is ruled out, then yes, it can be a panic attack.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.